Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 47, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 26, 2020, 9:27 PM EDT for Kalamazoo County, Michigan. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 26, 2020, 9:27 PM EDT (01:27 UTC)
- Expired
- Jun 26, 2020, 10:15 PM EDT
- In force
- 48 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 85.0 mph
County Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 72 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 7:57 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1267 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 7:31 PM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jun 26, 7:31 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 731 PM EDT Fri Jun 26 2020 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 329 PM EDT Fri Jun 26 2020 - Severe storms possible this evening - Warm and mostly dry next week && .DISCUSSION...(This evening through next Friday) Issued at 329 PM EDT Fri Jun 26 2020 -- Severe storms possible this evening -- Still not entirely clear how the Chicago-area convection and rain/clouds over Southern Michigan will temper the severe weather chances later today as many of the mesoscale models did not pick up on this. It appears there will be some air mass recovery in this zone prior to the arrival of the main wave now moving through southern Wisconsin. Instability is partially a function of lift and advection (cooling) of the upper levels and warm/moisture advection of the low levels (at or a couple kilometers above the surface), and this is a fairly dynamic wave heading our way, so we will maintain the expectation of a cluster or line of storms crossing the lake into Lower Michigan this evening. Scattered storms may also develop ahead of this wave. Shallow and deep-layer shear will increase this evening, and will support damaging wind potential with thermal profiles supporting instability for downdrafts reaching the surface. See the hydrology and marine sections for additional concerns. -- Warm and mostly dry next week -- Ensembles continue to be in fair agreement of a mostly dry and gradually warming week, with highs generally in the mid to upper 80s, approaching 90 toward the latter part of the week. This is due to a high-amplitude blocking pattern setting up over northern North America, and we will likely be on the southeast side of the upper level anticyclone. Can't entirely rule out a backdoor cold front cooling us off slightly next week depending on how the eastern leg of the blocking pattern digs in. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 731 PM EDT Fri Jun 26 2020 The main impacts expected in this forecast period will be showers and storms with lower conditions and gusty winds through the first 6-8 hours, and then some stratus that lingers into tomorrow morning. Showers and storms are beginning to develop, and move over the terminals from west to east. Periods of showers and storms will remain possible, until the main line over WI and IL pushes through from around 02-05z or so. KMKG may not see a lot of thunder, and the I-94 terminals may have a break until the main line arrives. IFR is expected under the storms, and wind gusts of 30-50 mph will be likely. Once the storms move by, showers will linger a bit. We also expect that a layer of IFR stratus will work through the area. This will linger into the mid morning hours, before it lifts out by 18z Sat. The rest of the period should be quiet then. && .MARINE... Issued at 329 PM EDT Fri Jun 26 2020 Southwest winds along the shore have increased this afternoon as expected, gusting to 20 knots. Waves at the Port Sheldon buoy are increasing to 2 feet, and conditions may approach small craft advisory / beach hazard this evening. Thunderstorms may produce gale to storm force winds this evening. Of greater concern, storms crossing the lake this evening may cause water level fluctuations and rip currents if they become well-organized (with a 3 to 5 mb increase in pressure underneath the storm) and fast-moving (50 mph or greater). In past events with fast-moving severe summer storms, water levels can change a foot or more above and below average levels over the course of 30 minutes. In rare cases the increase in water levels can be several feet in a matter of minutes. Do not walk on piers with storms nearby. Stay out of the water when storms are near, and do not go back in the water after the storm tonight. Conditions will be more tranquil over the weekend under high pressure. && .HYDROLOGY... Issued at 329 PM EDT Fri Jun 26 2020 Conditions on the rivers are near to slightly above normal levels for this time of year. Soil moisture ranking percentiles from CPC continue to indicate above to well above normal moisture content. Several convection-allowing model solutions for the storms this evening have been depicting swaths of 2 to 3 inches of rain possible in the southern third of Lower Michigan, assuming there is a period of training/repeating convection for a few hours. Given precipitable water values over 1.7 inches set to move in, storms will tend to be efficient rainfall producers. This may result in short-term flooding tonight. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...CAS DISCUSSION...CAS AVIATION...NJJ HYDROLOGY...CAS MARINE...CAS
Hazardous weather outlook, Jun 26, 3:59 PM EDT, 5 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 359 PM EDT Fri Jun 26 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-272000- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 359 PM EDT Fri Jun 26 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Thunderstorms are likely this evening. Some thunderstorms may be severe with damaging wind gusts. Heavy rain in some locations may result in flooding overnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to the National Weather Service via phone, email, social media, or amateur radio networks. LMZ844>849-272000- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 359 PM EDT Fri Jun 26 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are expected to cross Lake Michigan this evening. Thunderstorms may produce winds on the lake to gale or storm force. Water level fluctuations and rip currents are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to the National Weather Service via phone, email, social media, or amateur radio networks.
In the hours before
Special weather statement, Jun 26, 6:09 PM EDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
609 PM EDT Fri Jun 26 2020
MIZ037>040-043>046-050>052-056>059-064>067-071>074-270000-
Oceana-Clinton-Isabella-Gratiot-Ingham-Calhoun-Lake-Mecosta-Allegan-
Ottawa-Barry-Clare-Van
Buren-Jackson-Kalamazoo-Montcalm-Osceola-Muskegon-Ionia-Eaton-
Newaygo-Mason-Kent-
609 PM EDT Fri Jun 26 2020
...Thunderstorms approaching Southwest Lower Michigan...
At 600 PM EDT, thunderstorms across southern Lake Michigan and
southern Wisconsin will move rapidly east into Southwest Lower
Michigan early this evening. These storms will be capable of
damaging wind and very heavy rain with localized flooding.
Locations impacted include...
Grand Rapids... Lansing... Kalamazoo...
Portage... Muskegon... Jackson...
Holland... Mount Pleasant... Ionia...
Big Rapids... Grand Haven... Alma...
Charlotte... Albion... Greenville...
Mason... Ludington... St. Johns...
Hastings... Marshall...
Stay tuned for the latest weather updates and be prepared to move
indoors. Persons in campgrounds should ensure they have a place
available for seeking sturdy shelter.
LAT...LON 4207 8622 4224 8622 4224 8637 4258 8623
4298 8622 4362 8654 4380 8643 4406 8651
4418 8639 4416 8461 4347 8461 4346 8437
4278 8436 4278 8416 4207 8414
TIME...MOT...LOC 2200Z 263DEG 40KT 4280 8670
TJTLocal storm report, Jun 26, 8:02 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
802 PM EDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN CASTLE PARK 42.75N 86.20W
06/26/2020 M1.18 INCH ALLEGAN MI PUBLIC
1.18 INCHES OF RAIN BETWEEN 630 PM AND 800
PM NEAR CASTLE PARK.
&&
AMDLocal storm report, Jun 26, 8:26 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
826 PM EDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM HEAVY RAIN 1 SW ZEELAND 42.80N 86.03W
06/26/2020 M1.64 INCH OTTAWA MI PUBLIC
1.64 INCHES OF RAIN IN THE LAST 2 HOURS
(BETWEEN 615 PM AND 815 PM).
&&
AMDLocal storm report, Jun 26, 8:38 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
838 PM EDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM FLOOD 1 NE MACATAWA 42.78N 86.19W
06/26/2020 OTTAWA MI AMATEUR RADIO
WATER OVER THE ROAD AT CHIPPEWA AND LAKE
STREETS.
&&Local storm report, Jun 26, 9:18 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
918 PM EDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM HEAVY RAIN 1 NNE BEECHWOOD 42.82N 86.12W
06/26/2020 M1.53 INCH OTTAWA MI MESONET
MESONET STATION CW9372 HOLLAND.
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 8:41 PM EDT | Areal Flood Advisory | GRR | Kent | 3 hr |
| Jun 26, 8:57 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 65 min |
| Jun 26, 9:54 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 66 min |
| Jun 26, 10:31 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 59 min |
| Jun 26, 10:37 PM EDT | Areal Flood Advisory | GRR | Eaton, Ingham | 6 hr |
| Jun 26, 11:04 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 16 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.